Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 110, NWS Salt Lake City, UT

September 13, 2013Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 13, 2013, 2:47 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2013, 2:47 PM MDT (20:47 UTC)
Expired
Sep 13, 2013, 5:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Carbon County, UT, Emery County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WGUS55 KSLC 132047
FFWSLC
UTC007-015-132345-
/O.NEW.KSLC.FF.W.0110.130913T2047Z-130913T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
247 PM MDT FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CARBON COUNTY IN UTAH
  NORTHWESTERN EMERY COUNTY IN UTAH
  SPECIFICALLY THE SEELEY BURN SCAR...

* UNTIL 545 PM MDT

* AT 245 PM MDT...HEAVY RAINFALL HAS BEEN FALLING OVER THE SEELEY    
  BURN SCAR. A HALF INCH TO INCH OF RAINFALL IS POSSIBLE OVER THE    
  BURN SCAR DURING THE NEXT COUPLE OF HOURS.

  IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
  FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER
  PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS      
  AND ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION        
  COMPANY. A DEBRIS FLOW ON ROUTE 31 IS LIKELY!

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COAL CITY
  AND CLEAR CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN
MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED
TO TAKE SWIFT ACTION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3944 11127 3970 11125 3971 11124 3971 11093
      3943 11094

$$

ROGOWSKI
1 follow-up statement
566 
WGUS75 KSLC 132339
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 PM MDT FRI SEP 13 2013

UTC007-015-132348-
/O.EXP.KSLC.FF.W.0110.000000T0000Z-130913T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
539 PM MDT FRI SEP 13 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...

THE FLASH FLOOD THREAT FOR THE SEELEY BURN SCAR HAS ENDED.

LAT...LON 3944 11126 3970 11125 3971 11124 3971 11093
      3943 11094

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 11:23 AM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 13, 11:23 AM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1123 AM MDT FRI SEP 13 2013

.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHWEST
TODAY WILL TRACK SLOWLY EAST ACROSS NORTHERN UTAH OVER THE
WEEKEND. THIS LOW WILL EJECT NORTHEAST OUT OF THE STATE SUNDAY
NIGHT. A DRIER AND MORE STABLE WESTERLY FLOW ALOFT WILL FOLLOW
EARLY NEXT WEEK.

&&

.DISCUSSION...THE UPPER LOW CURRENTLY OVER NORTHWEST UTAH IS
ACCORDING TO MORNING SATELLITE IMAGERY GENERATING FAIRLY DEEP
CONVECTION OVER THE NORTHWEST DESERT/SALT FLATS. STRONG LIFT
WORKING ON THE QUITE MOIST/UNSTABLE AIRMASS SHOULD MAINTAIN DEEP
CONVECTION WITH THE LIKELIHOOD OF HEAVY RAIN THROUGH AT LEAST
EARLY THIS EVENING. NO FLOOD PRONE AREAS ARE UNDER ANY OF THE
STRONGER CONVECTION LATE THIS MORNING...THOUGH DO ANTICIPATE THAT
A COUPLE OF BURN SCARS COULD BE IMPACTED THROUGH THIS EVENING.

GOOD HEATING DOWN SOUTH AND A STILL FAIRLY MOIST AIRMASS SHOULD
LEAD A BIT MORE AFTERNOON/EVENING CONVECTION ACROSS
SOUTHERN/CENTRAL UTAH. SOME HINT THAT A VORTICITY LOBE IS ROTATING
SOUTHEAST THROUGH THE SOUTHWEST QUADRANT OF THE LOW OVER CENTRAL
NEVADA AT TIME. THIS DYNAMIC FEATURE SHOULD ADD SOME ORGANIZATION
TO CONVECTION...AND LIKELY GENERATE A FEW HEAVY RAIN PRODUCING
CELLS ACROSS THE SOUTHWEST AND WEST-CENTRAL VALLEYS.

SATURDAY MAY NOT BE SUBSTANTIALLY DIFFERENT IN TERMS OF
CONVECTION AS THE UPPER LOW WILL ONLY DRIFT SLIGHTLY FURTHER EAST
FROM TODAYS POSITION. THE NEXT UPPER TROUGH ROTATING NORTHEAST
THROUGH THE PACIFIC NORTHWEST LATE SUNDAY WILL KICK THE REMNANT OF
THE NORTHERN UTAH UPPER LOW OUT OF THE STATE SUNDAY NIGHT. DRIER
AIR MOVING IN FROM THE WEST WILL BRING ABOUT A MARKED DECREASE IN
CONVECTION BEGINNING EARLY NEXT WEEK.

&&

.AVIATION...LIGHT SOUTHERLY WINDS WILL PREVAIL AT THE SLC TERMINAL
THROUGH 19-20Z. NORTHWEST WINDS SHOULD THEN PREVAIL...ALTHOUGH
THE NORTH WINDS COULD HOLD OFF UNTIL 20Z. THERE IS ALSO A 30 PERCENT
CHANCE OF GUSTY ERRATIC WINDS IN THE LATE AFTERNOON AND EVENING
HOURS WITH PASSING SHOWERS AND THUNDERSTORMS. A 10 PERCENT CHANCE
OF A THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL AND LOWERING
CEILINGS NEAR 7000 FT IS POSSIBLE. OTHERWISE VFR CONDITIONS WILL
PREVAIL THROUGH THE TAF PERIOD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...CONGER
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 13, 5:15 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 AM MDT FRI SEP 13 2013

UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
515 AM MDT FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF
THE OUTLOOK AREA TODAY THROUGH TONIGHT.

HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS AND THIS WILL
CONTINUE TO GENERATE LOCAL FLASH FLOODING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE
OUTLOOK AREA SATURDAY...ALONG WITH A THREAT OF HEAVY RAIN AND
LOCAL FLASH FLOODING. THE HEAVY RAIN THREAT WILL GRADUALLY SHIFT
INTO THE NORTHERN PORTIONS OF THE AREA DURING THIS TIME...WHILE
IT DECREASES OVER THE SOUTH.

SHOWERS WILL TAPER OFF OVER THE SOUTH LATE IN THE WEEKEND AND
OVER THE NORTH ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:05 PM MDTFlash Flood WarningSLCMillard3 hr
Sep 13, 12:32 PM MDTAreal Flood AdvisorySLCSalt Lake118 min
Sep 13, 4:09 PM MDTAreal Flood AdvisorySLCUtah3 hr
Sep 13, 5:35 PM MDTFlash Flood WarningSLCWayne3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.